California, 2008

Heat in California, July 9, 2008

July 9, 2008 · NWS STO · 3 events in 3 counties and zones

A strong upper level ridge brought hot weather to much of the area from July 6th to the 10th. High temperatures well over the century mark were recorded, with records tied or set across the northern Central Valley on the 9th.

The toll

Deaths
3
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong upper level ridge brought hot weather to much of the area from July 6th to the 10th. High temperatures well over the century mark were recorded, with records tied or set across the northern Central Valley on the 9th. Overnight temperatures also remained very warm, with several record high minimums set or tied.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 8, 8:55 PM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 8:55 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
955 PM PDT TUE JUL 8 2008

.DISCUSSION...
RECORD MAX TEMPS TODAY AT RBL...SCK...MOD AND SAC (SEE SFORERSTO FOR
DETAILS). MAX TEMPS COULD HAVE BEEN EVEN WARMER OVER MOST OF THE
AREA TODAY IF IT WERE NOT FOR THE EXTREMELY LARGE AREA OF SMOKE THAT
SPREAD OUT FROM THE BTU LIGHTNING COMPLEX IN BUTTE/PLUMAS COS.
SATELLITE IMAGERY INDICATES SMOKE HAS NOW ENCOMPASSED AN AREA FROM
SHASTA CO...SWD TO I-80...AND WWD TO THE COASTAL RANGE WHERE NWLY
FLOW IS PUSHING SMOKE BACK TO THE SE TOWARDS THE SRN SAC VLY. A
SIMILAR WIND FLOW TO LAST NITE AND TODAY IS EXPECTED TONIGHT AND
WED...WITH N-NELY FLOW OVER THE INTERIOR OF NORCAL TONIGHT.
HOWEVER...THE NLY GRADIENT IS FORECAST TO BE ABOUT 2 MBS LESS THAN
LAST NITE...SO WINDS ARE NOT EXPECTED TO BE AS STRONG. THIS IS ALSO
SEEN IN THE HIGH RES SURFACE WIND PROGS. THE SMOKE IS EXPECTED TO BE
PUSHED SWD ON WED AND HAVE A SIGNIFICANT IMPACT ON MAX TEMPS OVER
MOST OF THE AREA...AND WE ARE CONTEMPLATING LOWERING THE MAX TEMPS
OVER MUCH OF THE FORECAST AREA IN THE WED MORNING PACKAGE. THE LARGE
AREA OF SMOKE WILL ALSO KEEP MIN TEMPS UP SEVERAL DEGREES FROM LAST
NITE ESPECIALLY OVER THE NRN HALF OF THE FORECAST AREA. IT WILL BE
DIFFICULT TO IMAGINE A SIGNIFICANT CHANGE IN THE SMOKEY CONDITIONS
OVER MUCH OF THE AREA ON THU AS WELL WITH BROAD HIGH PRESSURE
CONTINUING OVER THE REGION AND LIGHT WINDS ALOFT. NWLY FLOW 5-15 KTS
UP TO ALMOST 500 MBS IS FORECAST ON WED...WITH GENERALLY LIGHTER
WINDS ON THU...ALBEIT THERE IS A TEMPORARY SHIFT TO SW WINDS ALOFT
ON THE GFS AROUND 18Z THU. THERE IS JUST NOT A SIGNIFICANT INCREASE
IN WINDS UNTIL THIS PATTERN BREAKS DOWN AROUND SUN.

ISOLATED THUNDERSTORMS DID BARELY CREEP INTO OUR PORTION OF TUOLUMNE
CO TODAY.  GFS 850-700 MBS WINDS AND SURFACE COMPUTED LIS WORKED
WELL TODAY IN SHOWING GOOD CONVERGENCE AND MARGINAL INSTABILITY IN
THE TUOLUMNE/MONO CO AREAS WHERE THE CBS DEVELOPED...AND DRIFTING
WWD WITH THE MID LEVEL FLOW. A SIMILAR FORECAST IS EXPECTED ON
WED...BUT BY THU...THE MID LEVEL FLOW TURNS MORE NWLY KEEPING THE
STORMS E OF OUR CWA. INSTABILITY IS FORECAST TO REACH NWD INTO THE
TAHOE AREA AND OVER THE NE CA PLATEAU WED AFTN.     JHM

.PREVIOUS DISCUSSION...
DELTA FLOW BEGINS TO INCREASE THURSDAY NIGHT BUT SHALLOW MARINE
LAYER WILL LIMIT COOLING IN THE INTERIOR FRIDAY. AS A RESULT TRIPLE
DIGIT HEAT CONTINUES IN THE VALLEY FRIDAY HOWEVER FORECAST MAX TEMPS
ARE SLIGHTLY LESS THAN THURSDAY AS THICKNESSES AND 850 MB TEMPS
BEGIN TO DECREASE. MODELS SUGGEST SLOW COOLING TREND THROUGH THE
EXTENDED WITH A RETURN TO NEAR NORMAL TEMPS BY EARLY NEXT WEEK AS
THE RIDGE BREAKS DOWN AND UPPER TROUGHING DEVELOPS ALONG THE WEST
COAST.

PCH

&&

.AVIATION...
MAINLY VFR CONDITIONS EXCEPT AREAS OF MVFR AND LOCAL IFR VSBYS IN
SMOKE VCNTY OF WILDFIRES AND ACROSS PORTIONS OF SAC AND NRN SAN
JOAQUIN VALLEYS THROUGH THU. SMOKE FROM THE BTU LIGHTNING COMPLEX IN
BUTTE/PLUMAS COS AGGRESSIVELY EXPANDED OVER MUCH THE INTERIOR OF
NORCAL AND WILL HAVE IMPACT ON VSBYS THRU WED. ISOLD N TO NE SFC WND
G25-30 KTS THROUGH ALIGNED CANYONS AND OVER RIDGES...MAINLY N OF
I-80. ISOLATED AFTERNOON THUNDERSTORM POSSIBLE OVER SIERRA NEVADA
MAINLY S OF TAHOE WED AFTN AND EARLY EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 11 AM PDT FRIDAY FOR
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-MOUNTAINS SOUTHWESTERN
SHASTA COUNTY TO NORTHERN LAKE COUNTY-NORTHEAST FOOTHILLS/SACRAMENTO
VALLEY-NORTHERN SACRAMENTO VALLEY-SHASTA LAKE AREA / NORTHERN SHASTA
COUNTY.

HEAT ADVISORY IS IN EFFECT THROUGH 5 PM PDT THURSDAY FOR THE CENTRAL
AND SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA AND
NORTHERN SAN JOAQUIN VALLEY.

RED FLAG WARNING IS IN EFFECT THROUGH 8 AM PDT FRIDAY FOR EASTERN
MENDOCINO NF-EASTERN PORTION OF SHASTA/TRINITY NF-NORTHERN
SACRAMENTO VALLEY TO SOUTHERN TEHAMA COUNTY LINE BELOW 1000
FT-NORTHERN SIERRA FOOTHILLS FROM 1000 TO 3000 FT. INCLUDES PORTIONS
OF SHASTA-TRINITY AND BUTTE UNITS-NORTHERN SIERRA INCLUDING LASSEN
NP AND PLUMAS AND LASSEN NF/S WEST OF THE SIERRA CREST (WEST OF
EVANS PEAK-GRIZZLY PEAK-BECKWORTH PEAK)-SOUTHEAST EDGE
SHASTA-TRINITY NF AND WESTERN PORTIONS OF TEHAMA-GLENN UNIT.

RED FLAG WARNING IS IN EFFECT THROUGH 8 AM PDT THURSDAY FOR SOUTHERN
LAKE COUNTY AND THE FAR WESTERN PORTIONS OF SOLANO, YOLO, COLUSA,
SAN JOAQUIN AND STANISLAUS COUNTIES.

&&
Hazardous weather outlook, Jul 8, 6:00 AM PST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUL 8 2008

CAZ013>019-063-064-066>069-091400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY
HIGH PRESSURE WILL CONTINUE TO BUILD OVER NORTHERN CALIFORNIA
THROUGH THURSDAY BRINGING NEAR RECORD TO RECORD TEMPERATURES. HOT
MAXIMUM TEMPERATURES AND WARM OVERNIGHT LOW TEMPERATURES ARE
EXPECTED THROUGH THURSDAY. MAXIMUM TEMPERATURES IN PORTIONS OF THE
CENTRAL VALLEY MOSTLY BE 105 TO 115 DEGREES WHILE THE MOUNTAINS WILL
MOSTLY SEE READINGS IN THE 80S AND 90S. THE SMOKE FROM NUMEROUS
WILDFIRES IS EXPECTED TO CONTINUE TO BRING POOR AIR QUALITY TO
PORTIONS OF INTERIOR NORTHERN CALIFORNIA TODAY. THE SMOKE ALONG WITH
THE WARM TEMPERATURES IS COVERED IN A SPECIAL WEATHER STATEMENT (SEE
SPSSTO FOR DETAILS). THE HIGHEST MINIMUM TEMPERATURES IN THE 80S ALONG WITH
RECORD HIGH MAXIMUM TEMPERATURES ARE EXPECTED IN THE NORTHERN
SACRAMENTO VALLEY AND SURROUNDING FOOTHILLS ALONG WITH LAKE COUNTY
AND THE MOTHERLODE (SEE EXCESSIVE HEAT WARNING NPWSTO FOR DETAILS).
THE HOT TEMPERATURES AND NORTHERLY WINDS ALONG WITH LOW HUMIDITIES
AND POOR OVERNIGHT RECOVERIES CREATING CRITICAL FIRE WEATHER
CONDITIONS (SEE THE RED FLAG WARNING RFWSTO FOR DETAILS).

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
HIGH PRESSURE REMAINS OVER NORTHERN CALIFORNIA THROUGH THURSDAY
BRINGING NEAR RECORD TO RECORD TEMPERATURES. HOT MAXIMUM
TEMPERATURES AND WARM OVERNIGHT LOW TEMPERATURES ARE EXPECTED
THROUGH THURSDAY. MAXIMUM TEMPERATURES IN PORTIONS OF THE CENTRAL
VALLEY MOSTLY BE 105 TO 115 DEGREES WHILE THE MOUNTAINS WILL MOSTLY
SEE READINGS IN THE 80S AND 90S. THE SMOKE FROM NUMEROUS WILDFIRES
IS EXPECTED TO CONTINUE TO BRING POOR AIR QUALITY TO PORTIONS OF
INTERIOR NORTHERN CALIFORNIA THROUGH THURSDAY. THE SMOKE ALONG WITH THE
WARM TEMPERATURES IS COVERED IN A SPECIAL WEATHER STATEMENT (SEE
SPSSTO FOR DETAILS). THE HIGHEST MINIMUM TEMPERATURES IN THE 80S
ALONG WITH RECORD HIGH MAXIMUM TEMPERATURES ARE EXPECTED IN THE
NORTHERN SACRAMENTO VALLEY AND SURROUNDING FOOTHILLS ALONG WITH LAKE
COUNTY AND THE MOTHERLODE (SEE EXCESSIVE HEAT WARNING NPWSTO FOR
DETAILS). THE HOT TEMPERATURES AND NORTHERLY WINDS ALONG WITH LOW
HUMIDITIES AND POOR OVERNIGHT RECOVERIES CREATING CRITICAL FIRE
WEATHER CONDITIONS (SEE THE RED FLAG WARNING RFWSTO FOR DETAILS).
TEMPERATURES ARE EXPECTED TO COOL SLIGHTLY ON FRIDAY WITH MORE
SIGNIFICANT COOLING EXPECTED SUNDAY INTO MONDAY AS HIGH PRESSURE
WEAKENS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

3 heat. Local standard time, as filed.

Heat, Northern San Joaquin Valley

When
July 9, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 2 indirect
Reported by
ASOS

A daily maximum temperature record of 109 degrees was set at the Modesto Airport. This broke the previous record of 106 degrees set in 2006. A daily high minimum temperature record of 77 degrees was set at the Modesto Airport. This broke the previous record of 70 degrees set in 1997.

A daily maximum temperature record of 107 degrees was set at the Stockton Airport. The temperature had been previously reached in 1961. A daily high minimum temperature record of 71 degrees was set at the Stockton Airport. This broke the previous record of 70 degrees set in 1910.

A 91 year old Modesto woman died as a result of the heat in her mobile home. Her air conditioning failed, and the temperature in her home was 85 degrees when she was found.

Heat was also reported to have contributed to the death of a 71 year old Turlock man but no details were available.

Heat, Northern Sacramento Valley

When
July 9, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

The daily maximum temperature record of 113 degrees was tied at the Redding Airport. The temperature had previously been reached in 1905 at the old Redding City Station.

Heat, Southern Sacramento Valley

When
July 9, 12:00 AM PST to 11:59 PM PST
Where
Southern Sacramento Valley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Reported by
ASOS

The daily maximum temperature record of 108 degrees was tied at the Sacramento Executive Airport. The temperature had previously been reached in 1961. The daily high minimum temperature record of 72 degrees was tied at the Sacramento Executive Airport. The temperature had previously been reached in 1896.

A 72-year old Capay man died in his overheated home. His air conditioner had broken down, and the house was 103 degrees when he was found.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Northern San Joaquin Valley2008-07-0971MaleUnknownIndirect
Heat, Northern San Joaquin Valley2008-07-0991FemaleMobile/Trailer HomeIndirect
Heat, Southern Sacramento Valley2008-07-0972MalePermanent HomeIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125906, 125907, 125908.